Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 47, NWS Duluth, MN

May 22, 2011Ashland County, Wisconsin

NWS Duluth, MN issued this severe thunderstorm warning at May 22, 2011, 5:54 PM CDT for Ashland County, Wisconsin. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 22, 2011, 5:54 PM CDT (22:54 UTC)
Expired
May 22, 2011, 6:15 PM CDT
In force
21 min
Issued by
NWS Duluth, MN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Ashland County, WI

The radar

The Duluth radar (KDLH), 119 km from the middle of the area, began a volume at 22:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 22, 3:43 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 10.9 hours before the alert went out and 290 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2011-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 20 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2011-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 207 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
20 J/kg
Mixed-layer CIN
-103 J/kg
Mixed-layer LCL
981 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
207 m²/s²
0-3 km storm-relative helicity
243 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 5:29 PM CDT, 25 minutes earlier.

Area forecast discussion, May 22, 5:29 PM CDT, 25 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DULUTH MN
529 PM CDT SUN MAY 22 2011

.MESOSCALE UPDATE... CONCERNING TORNADO THREAT OVER THE FAR SOUTHERN
SECTIONS OF THE DULUTH CWA THRU 7 PM...

DISCRETE SUPERCELL STORM MOVING INTO SOUTHERN PRICE COUNTY SOUTHWEST
OF PRENTICE HAS A HISTORY OF PRODUCING TORNADOES IN TAYLOR
COUNTY..AND WILL REMAIN IN A VERY FAVORABLE ENVIRONMENT FOR
TORNADOES THROUGH AT LEAST 630 PM.  SURFACE WARM FRONT HAS MOVED
NORTHWARD TO NEAR TAYLOR/PRICE COUNTY LINE PER MESOWEST OBS..AND LOW
LEVEL SHEAR HAS ALSO INCREASED TO NEAR 30 KTS IN THIS AREA.  TORNADO
THREAT WILL BE HIGH THRU 630 PM IN THE PRENTICE..OGEMA..BRANTWOOD..
SPIRIT AND HIGHWAY 8 CORRIDOR AS THIS STORM CONTINUES TO INTERACT
WITH ENHANCED SHEAR AND LOW LCL/LFC HEIGHTS WITHIN IMMEDIATE SURFACE
WARM FRONTAL ZONE.

OTHER SMALL..BUT STRONG..DISCRETE STORM OVER CENTRAL PINE COUNTY
EAST OF SANDSTONE IS ALSO IN A SOMEWHAT FAVORABLE ENVIRONMENT.
HOWEVER..SURFACE OBS INDICATE THAT COLD BOUNDARY LAYER AND NE
SURFACE WINDS ASSOCIATED WITH LAKE SUPERIOR LAKE BREEZE/TSTORM
OUTFLOW WILL SOON SURGE SWWD INTO THIS AREA..AND THIS SHUD
EFFECTIVELY END THE TORNADO THREAT WITH THIS STORM BY 545 PM.

.DLH WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
LS...SMALL CRAFT ADVISORY UNTIL MIDNIGHT CDT TONIGHT FOR LSZ140>147.

 MILLER
Hazardous weather outlook, May 22, 4:04 PM CDT, 1 hour 50 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE DULUTH MN
404 PM CDT SUN MAY 22 2011

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-231030-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
404 PM CDT SUN MAY 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE STORMS WILL BE POSSIBLE ACROSS THE NORTHLAND SUNDAY
AFTERNOON AND EVENING SOUTH OF A CASS LAKE TO TWO HARBORS TO
IRONWOOD LINE. THE GREATEST RISK OF SEVERE WEATHER WILL OCCUR OVER
NORTHWEST WISCONSIN THROUGH SUNDAY EVENING. THE PRIMARY THREAT
FROM ANY SEVERE STORM IN THE NORTHLAND WOULD BE DAMAGING WIND AND
LARGE HAIL. STORMS IN THE LOWER ST CROIX VALLEY IN MINNESOTA...AND
MOST OF NORTHWEST WISCONSIN... MAY ALSO PRODUCE A TORNADO. A
TORNADO WATCH IS IN EFFECT UNTIL LATE EVENING. PLEASE REFER TO
THE LATEST FORECAST FOR ADDITIONAL UPDATES REGARDING THE THREAT OF
SEVERE WEATHER.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND
TONIGHT.

LSZ121-140>148-231030-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
404 PM CDT SUN MAY 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
WESTERN LAKE SUPERIOR.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL CONTINUE THROUGH SUNDAY EVENING ACROSS
MOST OF THE NEARSHORE WATERS. SOME OF THE STORMS WILL BE SEVERE
WITH GUSTY WINDS AND HAIL.

INCREASING NORTHEAST WINDS WILL MAKE CONDITIONS HAZARDOUS TO SMALL
CRAFT. A MALL CRAFT ADVISORY IS IN EFFECT FROM GRAND PORTAGE
MINNESOTA TO BAYFIELD WISCONSIN THROUGH SUNDAY EVENING. PLEASE
REFER TO THE LATEST MARINE WEATHER MESSAGE FOR ADDITIONAL INFORMATION.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

CANNON

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)

In the hours before

Special weather statement, May 22, 4:30 PM CDT, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
430 PM CDT SUN MAY 22 2011

WIZ008-222145-
SAWYER-
430 PM CDT SUN MAY 22 2011

...STRONG THUNDERSTORM MOVING INTO SOUTHERN SAWYER COUNTY...

AT 430 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES WEST OF EXELAND...MOVING NORTHEAST AT 35
MPH.

THIS STORM IS CAPABLE OF PRODUCING UP TO PENNY SIZE HAIL...WIND GUSTS
UP TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...BRIEF HEAVY
DOWNPOURS...

LOCATIONS IMPACTED INCLUDE...
  EXELAND...            RESERVE...            RADISSON...
  OJIBWA...             NEW POST...           COUDERAY...

 STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN
A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 4565 9150 4600 9135 4584 9084 4563 9105
      4563 9145

 MILLER
Special weather statement, May 22, 4:59 PM CDT, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
459 PM CDT SUN MAY 22 2011

MNZ012-019-020-037-WIZ001-222215-
CARLTON/SOUTH ST. LOUIS-CENTRAL ST. LOUIS-DOUGLAS-NORTHERN
COOK/NORTHERN LAKE-SOUTHERN LAKE/NORTH SHORE-
459 PM CDT SUN MAY 22 2011

...STRONG THUNDERSTORMS TO AFFECT THE NORTH SHORE...

AT 458 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER THE SOUTHWEST TIP OF LAKE SUPERIOR... JUST
NORTHEAST OF DULUTH...MOVING NORTH AT 40 MPH.

THIS STORM IS CAPABLE OF PRODUCING HALF INCH DIAMETER HAIL...WIND
GUSTS UP TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...BRIEF HEAVY
DOWNPOURS...

LOCATIONS IMPACTED INCLUDE...
  ARNOLD...             FRENCH RIVER...       TWO HARBORS...
  LARSMONT...           KNIFE RIVER...        PALMERS...

STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN
A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 4672 9210 4713 9220 4725 9147 4709 9151
      4707 9156 4692 9180 4674 9168 4675 9161
      4672 9161 4672 9170 4674 9169 4691 9181
      4678 9208 4672 9205

 MILLER
Local storm report, May 22, 5:19 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
519 PM CDT SUN MAY 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0518 PM     TSTM WND GST     LORETTA                 45.89N 90.85W
05/22/2011  E50 MPH          SAWYER             WI   TRAINED SPOTTER

&&

SCW
Local storm report, May 22, 5:34 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
534 PM CDT SUN MAY 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0533 PM     HAIL             2 S KENNAN              45.50N 90.59W
05/22/2011  E1.50 INCH       PRICE              WI   LAW ENFORCEMENT

&&

RHLUCHAN
Local storm report, May 22, 5:35 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
535 PM CDT SUN MAY 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0533 PM     HAIL             1 W CATAWBA             45.54N 90.55W
05/22/2011  E0.50 INCH       PRICE              WI   LAW ENFORCEMENT

            DIME SIZE HAIL

&&

RHLUCHAN
Local storm report, May 22, 5:40 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
540 PM CDT SUN MAY 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0536 PM     FUNNEL CLOUD     5 W CATAWBA             45.54N 90.64W
05/22/2011                   PRICE              WI   PUBLIC

&&

SCW

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 9:11 PM CDTSpecial Weather StatementDLHPine64 min
May 21, 9:35 PM CDTDense Fog AdvisoryDLHCarlton, Cook, Lake, Saint Louis11 hr
May 21, 9:44 PM CDTMarine Dense Fog AdvisoryDLH11 hr
May 22, 1:28 AM CDTSpecial Weather StatementDLHCrow Wing47 min
May 22, 2:49 AM CDTSpecial Weather StatementDLHPine56 min
May 22, 5:09 AM CDTSpecial Weather StatementDLHCarlton66 min
May 22, 9:53 AM CDTSmall Craft AdvisoryDLH12 hr
May 22, 3:12 PM CDTSpecial Marine WarningDLH63 min
May 22, 4:19 PM CDTSpecial Marine WarningDLH41 min
May 22, 4:59 PM CDTSpecial Weather StatementDLH16 min
May 22, 5:00 PM CDTSpecial Marine WarningDLH45 min
May 22, 5:45 PM CDTSpecial Marine WarningDLH75 min
May 21, 8:35 PM CDTSpecial Weather StatementDLHBurnett55 min
May 22, 1:32 AM CDTSpecial Weather StatementDLHPrice43 min
May 22, 2:57 AM CDTSpecial Weather StatementDLHPrice, Sawyer63 min
May 22, 12:59 PM CDTSpecial Weather StatementDLHWashburn46 min
May 22, 1:35 PM CDTSpecial Weather StatementDLHSawyer, Washburn30 min
May 22, 2:02 PM CDTSpecial Weather StatementDLHPrice, Sawyer38 min
May 22, 2:07 PM CDTSevere Thunderstorm WarningDLHPrice, Sawyer23 min
May 22, 2:24 PM CDTSevere Thunderstorm WarningDLHAshland, Price, Sawyer51 min
May 22, 3:04 PM CDTSevere Thunderstorm WarningDLHAshland, Iron, Price56 min
May 22, 3:14 PM CDTSevere Thunderstorm WarningDLHAshland, Iron, Price, Sawyer46 min
May 22, 3:44 PM CDTSpecial Weather StatementDLHDouglas, Sawyer, Washburn46 min
May 22, 3:57 PM CDTSevere Thunderstorm WarningDLHAshland, Iron48 min
May 22, 4:30 PM CDTSpecial Weather StatementDLHSawyer15 min
May 22, 4:37 PM CDTSevere Thunderstorm WarningDLHAshland, Bayfield, Sawyer38 min
May 22, 4:38 PM CDTSevere Thunderstorm WarningDLHDouglas37 min
May 22, 5:06 PM CDTTornado WarningDLHPrice39 min
May 22, 5:10 PM CDTSevere Thunderstorm WarningDLHAshland, Bayfield, Iron, Price, Sawyer50 min
May 22, 5:43 PM CDTTornado WarningDLHPrice32 min
May 22, 6:13 PM CDTTornado WarningDLHPrice32 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.